Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 74, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 21, 2003, 4:10 PM EDT for Baltimore County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2003, 4:10 PM EDT (20:10 UTC)
- Expired
- Jun 21, 2003, 8:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Baltimore County, MD
The radar
The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:10 PM EDT, 1 hour earlier.
Area forecast discussion, Jun 21, 3:10 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT SAT JUN 21 2003 ...SHORT TERM (TNGT AND SUN)... ...OFFICIALLY IT IS NOW SUMMER... THE MAIN PLAYER TODAY IS THE UPR LVL LOW SLOWING MOVING E ACRS THE NRN PORTION OF THE CWA THIS AFTN. GRAY STRATO-CU PINWHEELING AROUND THE LOW EARLIER KEPT TEMPS DOWN FOR THIS FIRST DAY OF SUMMER (3:10) TO THE POINT WHERE IT FELT MORE LIKE AUTUMN. JUST WAIT...TEMPS WILL CLIMB LATER THIS WEEK...SEE LONG TERM DISCUSSION BELOW. 12Z ETA DID A GOOD JOB SHOWING WHERE FORCING WAS GOING TO FIRE CONVECTION NOW OVER SERN PA. THIS BAND OF SHALLOW CONVECTION WILL ROTATE TO THE SW THIS AFTN. GIVEN STEEP LAPSE RATES WITH LATE AFTN SOLAR INSOLATION...WL KEEP CHC FOR TRW GOING THROUGH THIS EVENING. THEN OVERNIGHT...WL KEEP CHC RW- GOING AS UPR LOW MOVES OFF SHORE EARLY SUN MORNING. SINCE GROUND IS SATURATED AND CREEKS ARE RUNNING FULL...HAVE DECIDED TO KEEP CURRENT FLOOD WATCH GOING THROUGH 4 AM...ALTHOUGH LEFT FAR WRN PORTION...ALLEGANY CO...OUT OF WATCH. BEST THREAT FOR HIGH PRECIP...AND THAT WILL BE ABOUT 0.5 TO 0.75 INCH IN AN HOUR...WILL BE THROUGH THIS EVENING SHOULD CONVECTION FIRE LOCALLY OR MAKE IT DOWN FROM PA INTO OUR CWA. FOR SUN...HELD ON LONGER TO CLD COVER SO HAVE TRIMMED TEMPS BACK. HAVE ALSO EXTENDED POP CHC INTO THE EARLY AFTN. BOTH 12Z AVN/ETA MDLS ARE SLOW TO MOVE THE CLDS OUT. IN FACT THE 12Z ETA SHOWS GOOD FORCING AND MOISTURE IN THE ERN HALF OF THE CWA DURING THE MORNING HRS...AND FELT LKLY POPS WERE NEEDED IN ABOUT THE NE THIRD OF THE CWA. LATER IN THE DAY SUN CLDS WL BEGIN DECREASING TREND FROM W TO E. SMZ ...LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) CLOUDS WILL BE ON THE DECREASE SUNDAY NIGHT AS DRIER AIR FILTERS IN FROM THE NORTHWEST. TEMPERATURES WILL BE SEASONAL WITH LOWS RANGING FROM THE LOWER 50S AT HIGHER ELEVATIONS TO THE LOWER 60S EAST. HIGH PRESSURE/DRY WEATHER PATTERN EXPECTED TO HOLD THROUGH MID WEEK. MOISTURE LEVELS START TO INCREASE ON WEDNESDAY WITH MORE CLOUDS MOVING. MEDIUM RANGE GUIDANCE GIVES A SLIGHT CHANCE POPS BY LATE WEDNESDAY...BUT WILL KEEP FORECAST DRY UNTIL THURSDAY (20 POPS ARE BELOW CLIMO FOR EARLY SUMMER ANYWAY). HIGHS WILL RANGE FROM THE MID 80S TO NEAR 90 WITH LOWS IN THE 60S. STILL OPT TO GO BELOW MEX GUIDANCE FOR EARLY NEXT WEEK. SOILS ARE SATURATED. CHANCE FOR SHOWERS AND THUNDERSTORMS WARRANTED FOR THURSDAY THROUGH SATURDAY. MOISTURE INCREASES AND A SHORTWAVE APPROACHES./CPW .LWX... DC...FLOOD WATCH THROUGH 4 AM SUN FOR ZONE DCZ001. MD...FLOOD WATCH THROUGH 4 SM SUN ZONES MDZ003>007...MDZ009>011... MDZ013>014. VA...FLOOD WATCH THROUGH 4 AM SUN FOR ZONES VAZ0042...VAZ053>054. WV...FLOOD WATCH THROUGH 4 AM SUN FOR ZONES WVZ051>053.
Hazardous weather outlook, Jun 21, 11:00 AM EDT, 5 hours 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON A FLOOD WATCH REMAINS IN THROUGH 4 PM THIS AFTERNOON FOR EXTREME EASTERN WEST VIRGINIA...WESTERN MARYLAND... AND THE BALTIMORE AND WASHINGTON DC METRO AREAS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE AREA. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IN LESS THAN ONE HOUR. MANY STREAMS AND CREEKS ARE AT HIGH LEVELS TODAY AND SOILS ARE SATURATED FROM PAST RAINS. ANY ADDITIONAL RAINFALL WILL ONLY SERVE TO AGGRAVATE THE SITUATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CPW
In the hours before
Special weather statement, Jun 21, 3:39 PM EDT, 31 minutes before
MDZ006-011-212045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 339 PM EDT SAT JUN 21 2003 ...STRONG THUNDERSTORM JUST NORTH OF BALTIMORE... AT 339 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BROOKLANDVILLE...DRIFTING SLOWLY SOUTHWEST. THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF COCKEYSVILLE...OWINGS MILLS... PIKESVILLE...RANDALLSTOWN...REISTERSTOWN...TOWSON AND TIMONIUM WILL BE AFFECTED BY THIS STORM THROUGH 445 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:45 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
| Jun 21, 5:07 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 38 min |
| Jun 21, 5:27 PM EDT | Flash Flood Warning | LWX | Washington | 3 hr |
| Jun 21, 7:18 PM EDT | Flash Flood Warning | LWX | City of Baltimore | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.